Alert archive / South Dakota / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 170, NWS Aberdeen, SD

October 26, 1996Codington County, Day County, Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 26, 1996, 1:25 PM CDT for Codington County, Day County, Grant County, South Dakota. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 26, 1996, 1:25 PM CDT (18:25 UTC)
Expired
Oct 26, 1996, 1:55 PM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Codington County, SD, Day County, SD, Grant County, SD

The radar

The Aberdeen radar (KABR), 101 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 26, 1:30 PM CDTHail 0.75Waubay, SD
Oct 26, 1:45 PM CDTThunderstorm Wind 70Waubay, SD
Oct 26, 2:05 PM CDTTornado F1Revillo, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 10:09 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Oct 26, 10:09 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
NATIONAL WEATHER SERVICE ABERDEEN SD
955 AM CDT SAT OCT 25 1996

FAIRLY STRONG TSTMS RACING N THRU EAST RIVER PTN OF CWA AS WARM FRONT
PUSHES NW INTO AREA. MORE STMS POSSIBLE INTO AFTN AS COLD FRONT FOLLOWS.

MIDDLEBROOKE

In the hours before

Special weather statement, Oct 26, 10:32 AM CDT, 2 hours 53 minutes before
SDZ016-034>037-048-051-262135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1032 AM CDT SAT OCT 26 1996

...TORNADO WATCH IN EFFECT UNTIL 4 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 PM CDT FOR MUCH OF CENTRAL
SOUTH DAKOTA. COUNTIES IN THE WATCH INCLUDE POTTER...SULLY...
HUGHES...LYMAN...HYDE...HAND...AND BUFFALO.

SOME COMMUNITIES IN THE WATCH INCLUDE  GETTYSBURG...ONIDA...
PIERRE...KENNEBEC...HIGHMORE...MILLER...AND FORT THOMPSON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA.
BE PREPARED TO GO TO SAFE SHELTER IF THREATENING WEATHER
APPROACHES...OR IF A WARNING IS ISSUEDb.

MIDDLEBROOKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 10:44 AM CDTSevere Thunderstorm WarningABRFaulk31 min
Oct 26, 11:14 AM CDTSevere Thunderstorm WarningABREdmunds31 min
Oct 26, 12:49 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin31 min
Oct 26, 1:45 PM CDTSevere Thunderstorm WarningABRDeuel35 min
Oct 26, 2:09 PM CDTTornado WarningABRGrant36 min
Oct 26, 2:38 PM CDTTornado WarningABRRoberts32 min
Oct 26, 3:53 PM CDTTornado WarningABRTraverse32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.